Homology, Homotopy and Applications

Volume 18 (2016)

Number 2

Mod-$p$ homotopy decompositions of looped Stiefel manifolds

Pages: 59 – 69

DOI: http://dx.doi.org/10.4310/HHA.2016.v18.n2.a3


Mamoru Mimura (Department of Mathematics, Okayama University, Okayama, Japan)

Stephen Theriault (Department of Mathematics, University of Southampton, United Kingdom)


Let $W_{n,k}$ be the Stiefel manifold $U(n) / U(n - k)$. For odd primes $p$ and for $k \leqslant (p - 1)(p - 2)$, we give a homotopy decomposition of the based loop space $\Omega W_{n,k}$ as a product of $p - 1$ factors, each of which is the based loops on a finite $H$-space. Similar decompositions are obtained for $Sp(n) / Sp(n - k)$ and $O(n) / O(n - k)$ and upper bounds on the homotopy exponents are obtained.


Stiefel manifold, loop space, decomposition, exponent

2010 Mathematics Subject Classification

Primary 55P35. Secondary 55Q52.

Full Text (PDF format)

Published 29 November 2016